
Children’s pain relief and teething pains
There is sometimes confusion over whether children should be given pain killers – and if so, which type and how much.
The truth is that both paracetamol and ibuprofen are safe and effective painkillers for children. Never, however, give aspirin to children under 16 – unless it’s specifically prescribed by a doctor. This is because it has been linked with a rare but dangerous illness called Reye’s syndrome.
Paracetamol can be given to children aged two months and over – as long as they weigh more than 4kg and weren’t premature.
Ibuprofen, meanwhile, is safe to give children who are aged three months and over and weigh at least 5kg.
Liquid-form paracetamol and ibuprofen have been specifically designed for babies and young children. They are fast-acting and can easily be administered using a syringe – which also makes it easier to measure the correct dose.
The dosage is crucial and it’s important to follow the manufacturer’s instructions at all times. Always ensure you know exactly how much medicine is safe to give and how often you should be giving it. Never give more than the recommended dose and never increase the frequency beyond the one given on the packaging. If in any doubt, get advice from your pharmacist, health visitor or GP.
There are plenty of child-friendly options for both paracetamol and ibuprofen – many of which are flavoured to make them more palatable for young children. These include:
Paracetamol
• Paracetamol 120mg/5ml Oral Suspension 2+ Months Cherry Flavour Sugar Free 100ml
• Paracetamol 250mg/5ml Oral Suspension For Children 6+ Years Strawberry Flavour Sugar Free 80ml
• Calpol Infant Suspension Paracetamol 120mg/5ml Strawberry Flavour Sugar Free 2+ Months 100ml
• Calpol SixPlus Paracetamol Suspension 250mg/5ml Strawberry Flavour Sugar Free 6+ Years 80ml
Ibuprofen
• Ibuprofen 100mg/5ml Suspension Orange Flavour Sugar Free 3+ Months 100ml
• Nurofen for Children 3 Months to 9 Years Ibuprofen 100mg/5ml Oral Suspension Strawberry Flavour Sugar Free 100ml
• Nurofen for Children 3 Months to 9 Years Ibuprofen 100mg/5ml Oral Suspension Orange Flavour Sugar Free 100ml
• Ibuprofen 100mg/5ml Oral Suspension For Children 3+ Months Strawberry Flavour Sugar Free 100ml
Teething
Alongside fever, the most common causes of pain among young children is teething. A classic sign that a baby is teething is that they start chewing on their fingers, toys or teddy bears – or any other object they can get hold of!
It’s good to give babies that are over six months old something healthy (but safe) to chew on – such as raw fruit, vegetables or other certain food items. Pieces of cucumber, apple, carrot and breadsticks are ideal – in short, anything that doesn’t pose a choke hazard and which doesn’t contain sugar.
Teething can, however, also be distressing for some babies – but there are ways to make it easier for them.
Bonjela Teething Gel is a fast acting gel that creates a protective film on gums to help relieve pain, discomfort and inflammation. The gel has no sweeteners, local anaesthetics or parabens. Similarly, Dentinox Teething Gel offers effective relief and is free from gluten, lactose, aspartame and animal derivatives. It contains the active ingredients lidocaine – to numb pain – and cetylpyridinium, an antiseptic used to treat minor mouth wounds.
Another option is to use herbal remedies, such as Ashton & Parsons Infants’ Powders, designed for the symptomatic relief of teething pain. Utilising an ingredient called Tincture of Matricaria – made from the oils found within the flower heads of the German chamomile plant – the recipe of the powder remains the same as it has been since 1867.